For those who care for someone with Parkinson's disease
[Home] [Forum] [Help] [Search] [Register] [Login] [Donate]
You are not logged in


Topic Decreasing meds! Incredible!! Go to previous topic Go to next topic Go to higher level

By Lacy On 2010.12.11 11:22
Here I am again...Lacy with more questions.

Have any of you experienced a decrease in meds with the result being an almost complete turnaround???

My hubby has been on Mirapex since early this year and as he continued to do well, I and his doctor, thought he'd do even better by increasing the dosage. He was up to 4 pills 3x a day until his PCP advised us there was a slight problem with his kidneys and thought perhaps the increase in Mirapex had something to do with it (even though his neuro doc didn't agree), so we dropped it to 3 pills 3x a day, then 2 pills 3x a day... and his cognitive issues have improved, his mobility is even better...he gets around with his walker everywhere now whereas earlier he was relying on my to help him into his wheelchair and push him everywhere. Now he actually prefers the walker for short jaunts through the house (wheelchair still necessary for shopping, etc. of course). And the best part....we actually have conversations now. His speaking is clear and his thinking seems to be quite good and he's able to express himself better now than he has in months! What's going on?

Anyway....as of yesterday, we cut it down to 1 pill 3x a day and so far so good!! Sometimes I'm actually wondering if he does indeed have Parkinsons at all!!!! Could it be? Even though he has all the classic symptoms, it still makes me wonder. He hasn't had a "freezing" issue since reducing the dosage of Mirapex. The only other med for PD is Carbidopa/levidopa which he continues to take.

Any thoughts on this?

By LOHENGR1N On 2010.12.11 16:15
Lacy, great news, we're all glad for you and your husband. For reasons unknown or unclear to Us some people respond to some medications better than others. What works for one doesn't work for another or can make things worse for another. Carbidopa/Levodopa still remains the "gold standard" medicine for treating Parkinson's Disease. (despite the fact it's release for use was back in the mid-later 1960's) In fact many Neurologists use it to confirm the diagnosis of Parkinson's Disease. They will give a dose and if the patient responds to it (meaning if movement or tremor improves, gait etc.) then it is Parkinson's. As with many other medications, Anti-Parkinson's medicine included more or stronger doesn't necessarily mean better. It's a fine balance meshing the right drug to treat the right symptoms. As the disease progresses the balancing becomes harder.

Misdiagnosis happens, who knows, however and believe me we'll all gone through this doubt and hoped. Enjoy this respite as much as you both can I hope it lasts for a very long time for both of you. And I do hope your doubts about the diagnosis prove true. Take care, best of luck and hang in there.

By lurkingforacure On 2010.12.11 19:53
Lacy, I hope you have have already read that the misdiagnosis rate for PD is upwards of 30%. Google this if you have not already done so and be SURE of your dx. LOTS of things look like PD and it takes a really good MDS to make sure. There are horror stories of folks who have been on PD meds for decades only to belatedly discover they didn't have the disease at all...talk about a mixed blessing. Or they were dx'd with PD, took drugs the rest of their life (most of which mimic PD themselves so it's impossible to tell whether a symptom is PD or a side effect of the PD drug you take) and at autopsy the hallmark sign of PD is absent. So you really have to be sure, get a second, third, fourth opinion, whatever it takes.

That aside, I will tell you that when my husband reduced mirapex, which we've done slowly over the years, it makes a huge difference in his brain fog and cloudy thinking. We can't seem to get off of it completely, and in fact, very few can, as it seems to be incredibly addicting and those who survive getting away from it have gone through near suicidal depression, so it's not easy at all. Like I said, we've tried twice and just can't make it. So glad to hear you guy is doing better on less drugs.

By Reflection On 2010.12.12 07:05
We've had a similar experience. Reducing a dopamine agonist - in our case, requip - dramatically reduced my husband's symptoms of brain fog, excessive daytime somulance - not to mention his obsessions, hoarding, utter lack of executive function, combativenss, paranoia. Physically, he remained about the same, with adjustments to other medications. He was able to get entirely off dopamine agonists, though he's been on heavy doses of anti-depressants (Wellbutrin, which also helps executive function/energy levels in some people.)

In PD, too much medication can be worse than too little - it is a delicate balance. He's now seven years past when his bad dopamine agonist symptoms first appeared (he was unfortunately on them for several years after that) and while his PD has progressed, he's as physically independent, and way more mentally functional, then when he was on them.

I believe he - and his family -lost several years to those drugs, that could have been far better for all of us. He became extremely secretive while he was on the agonists, would not let me go to the doctor with him, so his Motion Disease Specialist saw only that he LOVED the requip, so kept prescribing more - without understanding what havoc it was causing.

As Al says, every person with PD has different reactions to different medications, so a bit of trial and error is worth it. What's also crucial - and what I so wish we had understood earlier - is to understand ALL the side effects that the PD medications AND all other medications your loved one is on can produce (google them!), what possible interactions are - and always consider whether a particular symptom is the PD itself, or perhaps the medication.


© 2003-2017 MyParkinsons.org · Privacy Policy & Terms of Use
Published by jAess Media. This website and Forum is sponsorsed by people like you